Vitamin D

alisunny
alisunny Member Posts: 24
edited 29. Jan 2013, 17:15 in Living with Arthritis archive
Hello all, hope all is well.
Does anyone know anything about vitamin D? I was told today that as someone with RA I should be pumping myself with it as it massively helps reduce inflammation and damage etc and helps with fatigue and all sorts
Does anyone take any supplements or know anything to help?
Thanks
X

Comments

  • lululu
    lululu Member Posts: 486
    edited 30. Nov -1, 00:00
    Yes! I don't know much but i know vit d I love you. I have blood tests all the time as a lot of us do, I was instructed to go from 800 iu to 1600 iu and then to 10,000 iu ye gods I feel sooooo much better now.
  • stickywicket
    stickywicket Member Posts: 27,223
    edited 30. Nov -1, 00:00
    I have RA and have never been told to take Vit D but I ordered some recently as NHS guidelines say that those of us over 65 should take 10 micrograms daily.

    I'm sure I've read on here recently of people who needed to take a lot but I think this should only be done under supervision as the NHS site does say:

    If you take vitamin D supplements, do not take more than 25 micrograms (0.025mg) a day, as it could be harmful (see below).

    Taking too many vitamin D supplements over a long period of time can cause more calcium to be absorbed than can be excreted.

    The excess calcium can be deposited in and damage the kidneys. Excessive intakes of vitamin D can also encourage calcium to be removed from bones, which can soften and weaken them.


    http://www.nhs.uk/Conditions/vitamins-minerals/Pages/Vitamin-D.aspx
  • lululu
    lululu Member Posts: 486
    edited 30. Nov -1, 00:00
    Hi there Sticky I would just like to say that my vit d was increased as a reult of blood tests that showed that I was low on vit D
  • stickywicket
    stickywicket Member Posts: 27,223
    edited 30. Nov -1, 00:00
    Yes, that was my point exactly, lululu. OK if the doc decides it but not a good idea to self-medicate on it. I hope it helps you.
  • taylor04
    taylor04 Member Posts: 18
    edited 30. Nov -1, 00:00
    My consultant told me to take vit D and calcium as I'd been on steroids for a few months and long term steroid use can cause osteoporosis (thinning of the bones). The Vit D helps calcium to be absorbed hence taking them together. Does seem to help with fatigue, as well, as does sunshine 8) so tend to take more Vit D supplements in the winter when I'm not getting so much sun.